Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 249, NWS Boston/Norton, MA

August 14, 2008Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 14, 2008, 12:33 PM EDT for Worcester County, Massachusetts. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2008, 12:33 PM EDT (16:33 UTC)
Expired
Aug 14, 2008, 12:57 PM EDT
In force
24 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

County Worcester County, MA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 141633
SVRBOX
MAC027-141715-
/O.NEW.KBOX.SV.W.0249.080814T1633Z-080814T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1233 PM EDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS...
  THIS INCLUDES THE CITY OF WORCESTER...

* UNTIL 115 PM EDT

* AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR RUTLAND...OR 9 MILES NORTHWEST OF
  WORCESTER...AND MOVING SOUTH AT 8 MPH.

* THE SEVERE THUNDERSTORM SHOULD BE NEAR...
  6 MILES EAST OF OAKHAM BY 1240 PM EDT...
  PAXTON BY 100 PM EDT...
  LEICESTER...SPENCER...6 MILES NORTHEAST OF EAST BROOKFIELD AND 7
  MILES WEST OF WORCESTER BY 115 PM EDT...

LAT...LON 4214 7178 4216 7212 4245 7205 4244 7181
TIME...MOT...LOC 1633Z 003DEG 7KT 4236 7193

$$

BELK
1 follow-up statement
000 
WWUS51 KBOX 141657
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1257 PM EDT THU AUG 14 2008

MAC027-141703-
/O.CAN.KBOX.SV.W.0249.000000T0000Z-080814T1715Z/
WORCESTER MA-
1257 PM EDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WORCESTER COUNTY IS
CANCELLED...

AT 1254 PM EDT...ISOLATED THUNDERSTORMS REMAINED IN THE VICINITY OF 
CHARLTON... LEICESTER...AUBURN...PAXTON AND HOLDEN.  HOWEVER...THESE 
STORMS HAVE WEAKENED AND NO LONGER PRESENT THE THREAT OF LARGE 
HAIL.  LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE STILL POSSIBLE... 
WHICH MAY LEAD TO MINOR NUISANCE FLOODING OF POOR-DRAINAGE OR 
LOW-LYING AREAS.

LAT...LON 4214 7178 4216 7212 4245 7205 4244 7181
TIME...MOT...LOC 1653Z 003DEG 7KT 4232 7193

$$

BELK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:40 AM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 14, 10:40 AM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1040 AM EDT THU AUG 14 2008

.SYNOPSIS...
A COASTAL STORM WILL PASS WELL SOUTHEAST OF NANTUCKET TODAY. A COLD
FRONT WILL APPROACH NEW ENGLAND FROM THE WEST FRI...MOVING ACROSS
THE REGION FRI NIGHT BEFORE EXITING LATER SAT. HIGH PRESSURE WITH
WARM AND DRY CONDITIONS WILL PREVAIL SUN AND MON. ANOTHER COLD FRONT
MAY MOVE INTO THE REGION TUE.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

HARD TO BELIEVE THE CALENDAR READS AUGUST 14TH WHEN VIEWING LATEST
SATELLITE IMAGERY...WHICH DEPICTS A WELL DEVELOPED OCEAN STORM WITH
CYCLOGENESIS TAKING SHAPE SOUTHEAST OF THE 40N/70W BENCHMARK. MORE
IMPRESSIVE IS THE DEVELOPING COMMA HEAD AND ASSOCIATED DRY
SLOT...ESPECIALLY BY MID AUGUST STANDARDS  FORTUNATELY THIS OCEAN
STORM WILL REMAIN WELL OFFSHORE WITH ITS ONLY IMPACT BEING SOME
LINGERING CLOUD COVER LATE THIS MORNING INTO EARLY AFTERNOON ACROSS
THE CAPE AND NANTUCKET. COULD SEE SOME INCREASED SURF HERE TOMORROW AND
POSSIBLY LINGERING INTO SAT...BUT MORE ON THAT LATER.

AS FOR THIS AFTERNOON...LOWERED POPS AS SATELLITE IMAGERY AND LATEST
MODEL GUIDANCE SUPPORT SOME SHORT WAVE RIDGING DEVELOPING OVER THE
AREA AS OCEAN LOW PULLS AWAY. THIS WILL LIKELY CAP CONVECTION WITH
ANY SHOWERS/TSTMS BEING ISOLATED OR WIDELY SCATTERED IN AREAL
COVERAGE. BEST CHANCE OF CONVECTION WILL BE ACROSS WESTERN NEW
ENGLAND...CLOSER TO CYCLONIC FLOW ACROSS NY AND PA. THEREFORE...MUCH
OF THE REGION WILL SEE A DRY DAY WITH AT LEAST PARTIAL SUNSHINE. ALTHOUGH
AS MENTIONED ABOVE CAN/T RULE OUT AN ISOLATED SHOWER OR TSTM...
ESPECIALLY ACROSS WESTERN NEW ENGLAND.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
A COLD FRONT GRADUALLY APPROACHES FROM THE WEST. INCREASING SOUTHERLY
FLOW WITH MORE HUMID AIR IS EXPECTED WITH AN INCREASING CHANCE FOR
SHOWERS AND THUNDERSTORMS.

THURSDAY NIGHT...SOME INCREASING LOW LEVEL MOISTURE CONVERGENCE
EXPECTED WITH THE DEVELOPMENT OF A LOW LEVEL JET. PRECIPITABLE WATER
VALUES ALSO BEGIN TO CLIMB AS WELL. INCREASING ISENTROPIC LIFT IS
EXPECTED OVERNIGHT AHEAD OF THE FRONT WITH MARGINALLY STEEP MID LEVEL
LAPSE RATES. OVERALL CONTINUED CHANCE POPS MAINLY ACROSS THE
SOUTHWEST AND WESTERN HALF OF THE FORECAST AREA.

FRIDAY...SHOWERS AND THUNDERSTORMS EXPECTED TO BECOME MORE WIDESPREAD
DURING THE AFTERNOON HOURS. THE FORECAST AREA WILL RESIDE NEAR THE
LEFT FRONT QUADRANT OF A 100 KT UPPER LEVEL JET STREAK BY EVENING.
THE DEEPEST MOISTURE AND LIFT AVAILABLE APPEARS TO OCCUR DURING THE
MIDDAY THROUGH THE AFTERNOON HOURS WITH THE FOCUS JUST AHEAD OF THE
APPROACHING COLD FRONT. HAVE CONTINUED THE MENTION OF LIKELY POPS
ACROSS MUCH OF THE REGION. THERE IS SOME POTENTIAL FOR SEVERE WEATHER
FRIDAY BUT THIS WILL PARTLY DEPEND ON THE AMOUNT OF SURFACE HEATING
AVAILABLE. MID LEVEL LAPSE RATES LOOK FAVORABLE FOR CONVECTION...BUT
CURRENTLY VERTICAL CROSS SECTIONS INDICATE LOTS OF MOISTURE AND LOW
LEVEL WINDS WILL BE TRANSPORTING AIR DIRECTLY OFF THE OCEAN. LOCALLY
HEAVY RAINFALL WITH URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER LOW WILL MOVE EAST FROM THE GREAT LAKES FRI NIGHT...THEN
TRANSITION TO AN OPEN BUT AMPLIFIED UPPER TROF AS IT MOVES ACROSS
NEW ENG SAT.

GFS/UKMET/EC SUGGESTS ACTIVE WX IN SNE FRI NIGHT AS UPPER LOW
APPROACHES WITH COLD FRONT MOVING INTO THE REGION.  NAM AND GGEM NOT
AS BULLISH SO STILL SOME UNCERTAINTY...BUT THERE SHOULD BE SOME WX
HERE FRI NIGHT.

GFS CONVECTIVE SIGNAL IS STRONG FRI NIGHT WITH STEEPENING MID LEVEL
LAPSE RATES...TT SPIKING TO LOWER 50S...LI/S -4 TO -5 AND MLCAPES
APPROACHING 1000 J/KG.  THIS COMBINED WITH DEEPENING MOISTURE PLUME
AHEAD OF THE FRONT SUGGESTS NUMEROUS SHOWERS/TSTMS MOVING ACROSS SNE
FRI NIGHT AND HAVE INCREASED POPS TO LIKELY.  MAIN FOCUS SHOULD
SHIFT INTO EASTERN NEW ENG 06-12Z AS INSTABILITY...PWAT PLUME AND
LOW LEVEL THETA-E RIDGE AXIS MOVES EWD JUST AHEAD OF THE FRONT.

UPPER LEVEL JET MOVES INTO REGION FRI NIGHT AND MID LEVEL WINDS
INCREASE SO SVR WX POSSIBLE...IT WILL DEPEND ON MAGNITUDE OF
INSTABILITY.  LCOALLY HEAVY RAINFALL ALSO POSSIBLE.

COLD FRONT WILL MOVE INTO EASTERN NEW ENG SAT MORNING BUT MAY TAKE
MUCH OF THE DAY TO PUSH OFFSHORE.  UPPER TROF OVER NEW ENG SAT WITH
VERY COLD MID LEVEL TEMPS...-17C AT 500 MB WILL LEAD TO IMPRESSIVE
MID LEVEL LAPSE RATES EXCEEDING 7 C/KM.  MLCAPES NEAR 1000 J/KG AND
TT LOWER 50S.  LI/S -4 TO -6.  MOISTURE IS LESS BUT ALL SIGNS POINT
TO SCT TSTMS REDEVELOPING WITH A POTENTIALLY ACTIVE DAY HERE ON SAT
WITH LARGE HAIL SIGNAL.  MAIN FOCUS ON SAT WILL LIKELY BE ACROSS
EASTERN NEW ENG WHERE BEST INSTABILITY/MOISTURE...BUT TSTMS POSSIBLE
EVERYWHERE ACROSS SNE.

AS UPPER TROF LIFTS OUT SAT NIGHT...ANY LEFTOVER CONVECTION WILL
DIMINISH BY SAT EVENING WITH CLEARING SKIES OVERNIGHT.

SUN...NICE DAY WITH HIGH PRES IN CONTROL SOUTH OF NEW ENG AND ZONAL
FLOW ALOFT.  INSTABILITY NIL AND DRY AIRMASS WILL RESULT IN MOSUNNY
SKIES.  850 MB TEMPS INCREASE TO +14 WHICH SUPPORTS MAXES IN LOWER
TO MID 80S.

MON...SUNSHINE AND WARMER AS 850 MB TEMPS INCREASE TO +15 TO +16.
MAXES MID TO UPPER 80S.  COLD FRONT APPROACHING NORTHERN NEW ENG
WITH MAIN FOCUS FOR CONVECTION REMAIN TO THE NORTH.

NORTHERN STREAM SHORTWAVE AMPLIFIES NEAR OR EAST OF NEW ENG ON TUE
WITH BACKDOOR FRONT DROPPING SOUTH ACROSS REGION WITH INCREASING CHC
SHOWERS/TSTMS.  ECMWF IS THE MOST AMPLIFIED WITH TROF OVER NEW ENG
AND BRINGS DECENT SLUG OF QPF TUE.  GFS LESS AMPLIFIED AND FURTHER E
WITH LESS QPF.  SHOULD BE COOLER TUE WITH FNT MOVING INTO THE REGION
AND FOLLOWED GMOS WITH TEMPS CLOSE TO 80.

WED LOOKS DRY AND SEASONABLE WITH HIGH PRES IN CONTROL.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...

THIS AFTERNOON...VFR...WITH ISOLATED SHRA/TSRA AFT 18Z ESPECIALLY BDL
AND BAF. AREAS OF IFR CEILINGS IN STRATUS AT ACK SHOULD LIFT TO MVFR OR VFR
AROUND 16Z AS OCEAN STORM MOVES SEAWARD.

TONIGHT...GENERAL MVFR CONDITIONS IN FOG PATCHES. VSBYS AND CEILINGS
DROPPING TO IFR ALONG THE SOUTH COAST AND PERHAPS BDL-BAF AFT 06Z
WITH SCT SHRA AND TSRA REDEVEOPING ACROSS WESTERN TERMINALS.

FRIDAY...WIDESPREAD IFR-MVFR IN LEFTOVER LOW CLOUDS AND FOG PATCHES
AND WITH INCREASING COVERAGE OF SHRA AND TSRA ALL TERMINALS.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...

FRI NIGHT...CONDITIONS LOWERING TO MVFR/IFR AS LOW CIGS DEVELOP WITH
PATCHY FOG AND SHOWERS/TSMTS MOVING THROUGH.

SAT...AREAS OF MVFR CIGS WITH SCT TSTMS.

SUN-MON...VFR.

&&

.MARINE...
TODAY THROUGH FRIDAY...

IMPRESSIVE OCEAN STORM TAKING SHAPE SOUTHEAST OF 40N/70W LATE THIS
MORNING. FORTUNATELY THIS LOW WILL REMAIN WELL SOUTHEAST OF
NANTUCKET...PASSING ACROSS EASTERN PORTIONS OF GEORGES BANK. BUOY
44008 NOW REPORTING G23KT. WE CONTINUE TO THINK GUST TO 25 KT SHOULD
REMAIN WELL SOUTHEAST OF NANTUCKET THIS AFTERNOON...ALONG WITH SEAS
LESS THAN 5 FT. THUS...WILL NOT BE ISSUING A SMALL CRAFT ADVISORY /SCA/.

UNDERCUT WNA SEAS SLIGHTLY FRIDAY GIVEN HIGH BIAS ON SOUTHERLY FLOW.

OUTLOOK...FRIDAY NIGHT THROUGH MONDAY...
WINDS AND SEAS SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLDS
THROUGH THE PERIOD.  SOUTHERLY WINDS MAY REACH 20 KTS FRI NIGHT OR
EARLY SAT AHEAD OF THE FRONT...OTHERWISE GENERALLY SW/W FLOW 10-15
KTS LATE SAT THROUGH MON.  WE UNDERCUT WNAWAVE GUIDANCE FRI
NIGHT/SAT WITH SEAS 3-4 FT OVER OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...KJC
NEAR TERM...NOCERA - UPDATED 1039 AM
SHORT TERM...STRAUSS
LONG TERM...KJC
AVIATION...KJC/STRAUSS/NOCERA - UPDATED 1039 AM
MARINE...KJC/STRAUSS/NOCERA - UPDATED 1039 AM
Hazardous weather outlook, Aug 14, 4:57 AM EDT, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
457 AM EDT THU AUG 14 2008

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-150900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
457 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON...MAINLY INTERIOR.
HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MORE THUNDERSTORMS ARE LIKELY FRIDAY AND SOME OF THESE STORMS COULD
BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL. STRONG THUNDERSTORMS
MAY PERSIST INTO FRIDAY NIGHT AND LOCALLY HEAVY RAINFALL IS POSSIBLE.

SCATTERED THUNDERSTORMS SATURDAY HAVE THE POTENTIAL TO PRODUCE LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

ANZ230>237-250-254-255-150900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
457 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:56 PM EDTSpecial Marine WarningBOX34 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.